Aseptic Necrosis (cont.)
William C. Shiel Jr., MD, FACP, FACR
Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.
Catherine Burt Driver, MD
Catherine Burt Driver, MD, is board certified in internal medicine and rheumatology by the American Board of Internal Medicine. Dr. Driver is a member of the American College of Rheumatology. She currently is in active practice in the field of rheumatology in Mission Viejo, Calif., where she is a partner in Mission Internal Medical Group.
In this Article
- Aseptic necrosis facts
- What is aseptic necrosis?
- What causes aseptic necrosis?
- What are risk factors for aseptic necrosis?
- What are symptoms of aseptic necrosis?
- How is aseptic necrosis diagnosed?
- What is the treatment for aseptic necrosis?
- What is the prognosis of aseptic necrosis?
- Can aseptic necrosis be prevented?
What causes aseptic necrosis?
Aseptic necrosis can be caused by trauma and damage to the blood vessels that supply bone its oxygen. Other causes of poor blood circulation to the bone include a blockage by air or fat (embolism) that obstructs the blood flow through the blood vessels, abnormally thick blood (hypercoagulable state), atherosclerosis (hardening of the arteries), or inflammation of the blood vessel walls (vasculitis). Steroid medications (cortisone, such as prednisone [Deltasone, Liquid Pred] and methylprednisolone [Medrol, Depo-Medrol]) are the most common medications to cause aseptic necrosis. Typical bones affected by steroids include the femur bone of the hip, the humerus bone of the shoulder, and the tibia bone of the knee, sometimes in combinations and frequently affecting both sides of the body (bilateral). Aseptic necrosis of the jawbone has been associated with the use of medications (bisphosphonates) used to treat high blood calcium levels from cancer.
What are risk factors for aseptic necrosis?
Conditions that are risk factors associated with aseptic necrosis include alcoholism, cortisone medications, Cushing's syndrome, radiation exposure, sickle cell disease, pancreatitis, Gaucher disease, and systemic lupus erythematosus. Aseptic necrosis of the jawbone has been rarely reported in association with the use of bisphosphonate medication, particularly intravenously including zolendronate (Zometa) and pamidronate (Aredia).
Viewers share their comments
Get the latest treatment options